A background on starting/stopping antidepressants
I was on Zoloft for three years and with the encouragement from my friends and family, I recently stopped taking it. However, choosing to stop my antidepressants was quite a difficult obstacle for me. And I would like to share my personal experience for anyone else who might be considering stopping or starting medication.
Should I take antidepressants?
If you think antidepressants might help relieve some depression symptoms for you, make an appointment with a psychiatrist as soon as possible. Make sure you do not schedule it with a psychologist because they are not authorized to prescribe you medication. Psychiatrists can assess and diagnose you, and you will be able to decide together whether antidepressants are a good choice for you. Find out more about the differences between mental health professionals.
What antidepressant should I take if my psychiatrist decides it is right for me?
I have only had experience with Zoloft, but I have had friends and family members who have switched different medications up to five times to find the best antidepressant that works for them. It is helpful to know that this process will be a change to your mind and body, and it is important to account for that. You might experience some side effects and you may also need to increase or decrease your dosage, which your doctor can help you manage.
Like most medications, there is a long list of possible side effects, but here are the most common ones to look out for when beginning antidepressants:
- Nausea (something I did experience for a short time)
- Trouble sleeping
- Weight gain/loss (more commonly weight gain- for me, it was 20 pounds)
I am on antidepressants and I would like to stop taking them. How should I go about it?
First, consult your doctor. It is important to get an unbiased opinion on your mental health from a professional. If they agree you are okay to begin tapering off your medication, they will help you through it. It is important to slowly decrease your dose over time rather than quit right away. Quitting cold turkey will make the side effects of coming off medication worse and in many cases, cause the depression to bounce back.
What will it feel like tapering off my medication?
My experience, along with one of my friends, was more severe than starting the medication. First, it is a huge choice to make and I felt my emotions increase as I lessened my dosage. Many people online report that they are more likely to cry or feel depressed again when tapering off. The important thing to note is that this is completely normal! The chemicals in your brain are adjusting to the change, and you will feel differently through the process.
It is not guaranteed, but for me, I had a few days of severe sickness, including one day of vomiting and a few with extreme day-long nausea. It is difficult, but I felt much better once my tapering was over.
Remember, it is important to take an active role in your mental health by sharing any changes with your doctor, as well as any thoughts, questions and symptoms. Be honest with your team of doctors, nurses or other mental health care providers so together you can make the best decisions about your health. To find out more about talking with your doctor visit National Institute of Health: Clear Communication.
Lastly, please take some time to think about how far you have come with your journey with depression. You are entering a new chapter of your life, and it is very important to be easy on yourself through this challenging shift. Make time for you and remember it will get easier.
If you have any questions or comments about the subject of today’s blog post, please let us know! We’d love to hear from you!